Direct healthcare professional communication on new measures to minimise the risk of PML with Tecfidera (dimethyl fumarate)
Biogen Idec Ltd, in agreement with the Agency for Medicinal Products and Medical Devices of Croatia (HALMED) and the European Medicines Agency (EMA), has informed healthcare professionals of new important measures to minimise the risk of progressive multifocal leukoencephalopathy (PML) with Tecfidera.
The following actions are recommended to reduce the risk of PML:
Before starting treatment with Tecfidera:
- complete blood count (CBC), including lymphocytes, should be performed
- a baseline reference MRI should be available (usually within 3 months)
- patients should be counselled on the risk of PML, the possible clinical symptoms to be aware of and actions to take if any of these symptoms arise.
After starting treatment with Tecfidera:
- complete blood count (CBC), including lymphocytes, needs to be performed every 3 months
- because of a possible increased risk of PML, interruption of Tecfidera in patients with lymphocyte counts below 0.5x109/l persisting for more than 6 months (i.e. severe prolonged lymphopenia) needs to be considered
- if treatment is stopped due to lymphopenia, patients need to be monitored until lymphocyte levels return to normal.
- PML can only occur in the presence of a John-Cunningham virus (JCV) infection. If JCV testing is undertaken, it should be considered that the influence of lymphopenia on the accuracy of anti-JCV antibody test has not been studied in patients treated with Tecfidera. It should also be noted that a negative anti JCV antibody test (in the presence of normal lymphocyte counts) does not preclude the possibility of subsequent JCV infection.
If treatment is continued in patients with severe prolonged lymphopenia, enhanced vigilance for PML is recommended:
- patients and carers should again receive counselling regarding the risk of PML in the presence of risk factors and be reminded of the early clinical symptoms to be aware of
- patients should be monitored for signs and symptoms or appearance of new neurological dysfunction (e.g. motor dysfunction, cognitive or psychiatric symptoms); it needs to be considered that PML can present with similar features to those of multiple sclerosis because both are demyelinating diseases
- the need for further MRI imaging should be consider as part of increased vigilance for PML, in accordance with national and local recommendations.
In any patient, if PML is suspected, treatment with Tecfidera should be stopped immediately and appropriate investigations should be performed.
Here you may view the direct healthcare professional communication.
The healthcare professionals are being reminded that they report any adverse reaction, as well as quality defect to HALMED. Patients who have developed any adverse reaction to medicinal product may report it directly to HALMED. HALMED recommends the patients to contact their doctor or pharmacist regarding any adverse reaction they may notice.